Kansas, 2011High Wind in Kansas, February 27, 2011
February 27, 2011 · NWS DDC · 1 event in 1 county or zone
A strong wind gust was observed in the far southwest part of Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wind gust was observed in the far southwest part of Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 27, 3:31 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 27, 3:31 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CST SUN FEB 27 2011
.DISCUSSION...
DAYS 1-2...
A STRONG SHORTWAVE TROUGH WAS APPROACHING THE HIGH PLAINS THIS AFTERNOON.
THE MODELS CONTINUE TO WEAKEN THIS SYSTEM IN SLIGHTLY CONFLUENT FLOW
AS IT PASSES ACROSS OUR AREA AND ON TO THE EAST OVER THE NEXT 24
HRS. A COLD SURGE WAS ALREADY DEVELOPING THIS AFTERNOON AS THE SURFACE
LOW DEVELOPS SOUTH OF THE FORECAST AREA AND THIS SURGE WILL
STRENGTHEN THIS EVENING IMMEDIATELY BEHIND THE SURFACE LOW. THERE IS
A SLIGHT CHANCE THAT THUNDERSTORMS WILL DEVELOP SOUTH OF OUR AREA
ALONG THE DRYLINE/FRONT INTERSECTION AND PROGRESS INTO OUR FAR
SOUTHEASTERN COUNTIES THIS AFTERNOON AND EVENING. ANY STORMS THAT
DEVELOP COULD BE SEVERE UNTIL THE STORMS MOVE DEEPER INTO THE COLD
AIR. (**NOTE THAT AS OF 3 PM, THERE WAS A NARROW AREA OF MODERATE CAPE
AND STRONG SHEAR ACROSS SOUTHERN BARBER AND SOUTHEAST COMANCHE
COUNTIES**). IT SHOULD BE JUST WARM ENOUGH ON THE COOL SIDE OF
THE BOUNDARY EARLY THIS EVENING TO KEEP PRECIPITATION IN THE FORM
OF RAIN FOR AREAS SOUTH AND EAST OF DODGE CITY, ESPECIALLY GIVEN
THAT AFTERNOON TEMPERATURES EVEN ACROSS FAR NORTHERN KANSAS WERE
AT OR ABOVE FREEZING. ALSO, DEWPOINTS WERE NEAR 30F AT HILL CITY
AND CONCORDIA.
SOME SNOW, DRIZZLE OR FREEZING DRIZZLE ARE POSSIBLE AS THE
SHORTWAVE TROUGH AXIS PASSES ACROSS OUR AREA LATER IN THE EVENING
AND OVERNIGHT, BUT ANY PRECIPITATION OUGHT TO BE FAIRLY LIGHT. FOR
THE MOST PART THE MODELS KEEP ANY MOISTURE AT LOW LEVELS, WITH A
CAPPING INVERSION ABOVE. THE NAM IS THE ONLY MODEL THAT DEVELOPS
STRONG ENOUGH FRONTOGENESIS/LIFT TO ERODE THIS CAP AND WE ARE
LEANING AGAINST THIS SCENARIO.
MUCH DRIER AIR WILL FILTER INTO WESTERN KANSAS LATER TONIGHT AFTER
THE PRECIPITATION ENDS, ALONG WITH SOME CLEARING. THIS SHOULD ALLOW
TEMPERATURES TO FALL INTO THE UPPER TEENS TO LOWER 20S. RATHER
BENIGN WEATHER WILL RETURN BY MONDAY AND CONTINUE INTO TUESDAY.
THE WARMEST TEMPERATURES MONDAY WILL BE IN FAR WESTERN KANSAS
CLOSER TO THE LEE TROUGH. A SHORTWAVE TROUGH WILL TRAVERSE THE
NORTHERN TIER OF STATES MONDAY NIGHT AND HELP PUSH A COLD FRONT
INTO WESTERN KANSAS BY TUESDAY. THE NAM AND ECMWF SHOW THE FRONT
STALLING IN OUR SOUTHERN TIER OF COUNTIES. TEMPERATURES COULD
WARM TO NEAR 70 ALONG THE OKLAHOMA BORDER WITH 60S FURTHER NORTH.
DAYS 3-7...
THE EARLY PART OF THE EXTENDED PERIOD SHOULD BE FAIRLY QUIET. A
ZONAL FLOW PATTERN CONTINUES ACROSS MUCH OF THE CONUS. A FLAT RIDGE
WILL BE IN PLACE OVER THE CENTRAL CONUS AT THE BEGINNING OF THE
PERIOD. CANADIAN HIGH PRESSURE WILL EXTEND ACROSS THE MIDWEST INTO
THE WESTERN HIGH PLAINS. THIS HIGH PRESSURE WILL ERODE OUT OF THE
HIGH PLAINS ON WEDNESDAY NIGHT AND THURSDAY AS THE UPPER RIDGE MOVES
EAST AND BROAD TROUGHING MOVES INTO THE WESTERN STATES.
THE FORECAST BECOMES A LITTLE MORE UNCERTAIN TOWARD NEXT WEEKEND.
THE 00Z RUNS OF THE MEDIUM RANGE MODELS SHOWED A SHORTWAVE TROUGH
MOVING OUT OF THE ROCKIES AND DIGGING SOMEWHAT AS IT MOVED INTO THE
CENTRAL CONUS. THE 00Z ECMWF WAS SLOWER AND DEEPER THAN THE OTHER
MODELS AND SHOWED THE UPPER SYSTEM CLOSING OFF OVER NORTHERN TEXAS
ON SATURDAY WHILE THE GFS AND CANADIAN WERE MORE PROGRESSIVE. THE
12Z RUNS HAVE TENDED TO MATCH UP CLOSER WITH THE ECMWF NOW MORE OPEN
AND PROGRESSIVE. THE GOING FORECAST HAS SMALL CHANCES FOR RAIN OR
SNOW ON FRIDAY AND FRIDAY NIGHT WHICH MAY WORK OUT WELL IF A MORE
PROGRESSIVE SOLUTION BEARS OUT. WILL LEAVE THE FORECAST AS IS FOR
NOW. HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES.
OUT INTO WEEK TWO THE MODELS ARE ALL CONTINUING THE TREND TOWARD
ZONAL FLOW AND ARE HINTING AT THE POSSIBILITY OF ANOTHER WAVE
DIGGING INTO THE CENTRAL AND SOUTHERN PLAINS AT AROUND 228 TO 240
HOURS. WILL CONTINUE THE TREND FOR NEAR NORMAL TEMPERATURES AND
PRECIPITATION.
.AVIATION...
LIFR CIGS WILL CONTINUE AT HAYS THROUGH THE REMAINDER OF THIS
AFTERNOON. AT GARDEN CITY AND DODGE CITY EXPECT CIGS/VSBYS TO DROP
TO MVFR/IFR CATEGORIES AFTER 23Z AS COLD AIR BEGINS TO SURGE
SOUTHWARD INTO THE AREA. THERE COULD BE A PERIOD OF LIGHT FREEZING
DRIZZLE OR LIGHT SNOW FROM AROUND 02Z-04Z BEHIND THE FRONT. VFR
CONDITIONS SHOULD RETURN TO THE TAF SITES AFTER 06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 22 54 28 66 / 40 0 0 0
GCK 21 55 27 66 / 40 0 0 0
EHA 21 58 29 68 / 10 0 0 0
LBL 23 57 28 70 / 30 0 0 0
HYS 19 48 28 60 / 40 0 0 0
P28 26 53 29 67 / 30 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ074>076-084>087.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ074-084>086.
&&
FN24/02
Hazardous weather outlook, Feb 27, 3:29 AM CST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CST SUN FEB 27 2011
KSZ030-031-043>046-061>066-074>081-084>090-281000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
329 AM CST SUN FEB 27 2011 /229 AM MST SUN FEB 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A DENSE FOG ADVISORY IN EFFECT EAST OF LINE FROM WAKEENEY
TO COLDWATER, UNTIL 9 AM CST THIS MORNING. EXPECT LOW VISIBILITIES
FROM 1/4 TO 1/2-MILE, AND POOR DRIVING CONDITIONS.
THERE IS A WIND ADVISORY POSTED FROM NOON TO 6 PM CST TODAY, SOUTH OF A
LINE FROM JOHNSON CITY TO MEADE. SOUTHWEST WINDS WILL INCREASE TO
25 TO 35 MPH WITH HIGHER GUSTS. WINDS THIS STRONG WILL MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES.
FURTHERMORE, A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF
SOUTHWESTERN KANSAS, FROM 11 AM TO 7 PM CST TODAY. CONDITIONS FOR
WILD FIRES WILL BE CRITICAL AND OUTDOOR BURNING SHOULD BE AVOIDED.
LASTLY, THERE IS CHANCE FOR A FEW THUNDERSTORMS FROM 6 PM TO 10 PM
CST, EAST OF A LINE FROM HAYS TO MEDICINE LODGE. SOME SMALL HAIL
WILL BE POSSIBLE WITH THESE STORMS, BUT SEVERE STORMS ARE NOT
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
12
In the hours before
Special weather statement, Feb 27, 3:28 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CST SUN FEB 27 2011
KSZ089-090-272215-
BARBER-COMANCHE-
328 PM CST SUN FEB 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHERN BARBER COUNTIES...
AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF AETNA...MOVING NORTHEAST AT
40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3731 9894 3726 9844 3700 9886 3701 9931
TIME...MOT...LOC 2128Z 234DEG 34KT 3704 9903
RUSSELL
Local storm report, Feb 27, 3:48 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 7 WSW AETNA 37.06N 99.09W
02/27/2011 E0.25 INCH COMANCHE KS PUBLIC
&&
MRUSSELLHigh Wind, Stevens
- When
- February 27, 6:02 PM CST
- Where
- Stevens forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
A 59 mph wind gust was observed at the Hugoton airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287266.